A 2-Year Prospective Follow-Up Study of Lower Urinary Tract Symptoms in Patients Treated With Clozapine

    loading  Checking for direct PDF access through Ovid

Abstract

Urinary incontinence and enuresis are well-known side effects of clozapine. However, clinical experience has shown that patients also suffer from diverse lower urinary tract symptoms (LUTS). The natural course of clozapine-related LUTS is unclear. Thus, a longitudinal follow-up study is needed. A total of 101 subjects who were taking clozapine initially participated. Their LUTS were evaluated using the International Prostate Symptom Score (IPSS), other questionnaires, and a medical records review. After 2 years, 87 of the original subjects could be contacted, and the status of their LUTS was re-evaluated. The average IPSS total was 7.4 ± 5.9 at the initial evaluation. Although only 11 subjects (10.9%) reported actual incontinence, 42 subjects (41.6%) were found to have clinically significant LUTS (IPSS total score ≥8). No influencing factors could be found among the demographic and clinical variables. At the follow-up, the average IPSS total (7.9 ± 6.0) and the percentage of subjects with clinically significant LUTS (43.7%) had both increased, although the change was not statistically significant. The prevalence of LUTS in clozapine-medicated patients was higher than in the general population of the same age. However, the prevalence of incontinence was only a quarter of that of LUTS. If clinicians focus only on incontinence, distress from LUTS will not receive appropriate attention. Furthermore, contrary to literature observations, clozapine-related LUTS did not remit easily but rather persisted even into the long-term maintenance phase. More concern should be directed at these troublesome and often neglected side effects.

Related Topics

    loading  Loading Related Articles